Minnesota, 2019

Tornadoes and Damaging Winds in Minnesota, July 9, 2019

July 9, 2019 · NWS FGF · 11 events in 3 counties and zones

Temperatures were only in the mid 70s by late in the afternoon of July 9th. However, dew points were around 70 degrees with a surface low and several boundaries over southeast North Dakota into west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Temperatures were only in the mid 70s by late in the afternoon of July 9th. However, dew points were around 70 degrees with a surface low and several boundaries over southeast North Dakota into west central Minnesota. Thunderstorms formed over southeast North Dakota and tracked east-northeast into adjacent areas of west central Minnesota. These storms produced numerous tornado and funnel cloud reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
307 PM CDT Tue Jul 9 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 307 PM CDT Tue Jul 9 2019

Area of showers will continue to move northward through the
region. Most areas have received 0.5 to 1.5 inches of rain from
this recent period of rain. Not much if any lightning with this
activity.

The southern parts of the region are drying, with satellite
showing a few breaks in the clouds. This brings up the next
concern of storms across the southern forecast area. MLCAPE
1000-1500 J/KG along a surface boundary with adequate low level
vorticity and effective shear around 30 knots. An ideal low topped
supercell environment (see mesoscale discussion issued earlier).

Tonight-Wednesday...Upper level low propagates eastward.
Anticipate deformation band rain showers to move through the
region by late tonight and into Wednesday, along with gusty
northerly winds. High pressure moves in by later in the day on
Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 307 PM CDT Tue Jul 9 2019

Return flow on Thursday will bring warmer temperatures and
increasing moisture again as surface high pressure retreats over
Wisconsin. Expect breezy conditions as the pressure gradient begins
to tighten up. Otherwise...some shower and storm activity will
trigger ahead of the system. Behind the system...winds will become
more northerly but only expecting slight cooling.

Friday through Sunday will see a more progressive pattern as the
mean jet position lays along the international border. A series of
impulses will traverse the flow and bring additional chances for
light precipitation.

The next significant system to cross the region is forecast to be
late Sunday into early Monday. Temperatures will rebound to above
seasonal norms...with another batch of precipitation to accompany
it...to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue Jul 9 2019

Most areas within the current area of showers IFR/MVFR. Expect
some improvement once showers pass to the north, but this
improvement will be relatively short-lived (especially closer to
the International border). Winds become northwest by tomorrow
morning and gusty. Best chance for a thunderstorm will be KFAR,
although coverage will be isolated.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...Hopkins
AVIATION...TG
Hazardous weather outlook, Jul 9, 2:41 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
341 PM CDT Tue Jul 9 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
341 PM CDT Tue Jul 9 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms this afternoon and early evening
across southeast North Dakota and adjacent portions of Minnesota.
Threats include hail up to 1.5 inches and wind gusts to 60 mph. A
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next main chances of thunderstorms will occur Thursday
evening and again next Monday. The atmosphere is such so that it
is possible strong or severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

dtr/TG

In the hours before

Local storm report, Jul 9, 4:34 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
534 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          7 WSW WAHPETON          46.23N 96.75W
07/09/2019                   Richland           ND   NWS EMPLOYEE

            BRIEF TOUCHDOWN OBSERVED FROM INTERSTATE 29.

&&

GGUST
Local storm report, Jul 9, 4:36 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
536 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     8 WSW WAHPETON          46.23N 96.76W
07/09/2019                   Richland           ND   TRAINED SPOTTER

            PERSISTENT FUNNEL OBSERVED SOUTH OF HIGHWAY 13 AND WEST
            OF WAHPETON FROM A LOCATION OF ABOUT 173RD STREET AND HWY
            13.

&&

GGUST
Local storm report, Jul 9, 4:42 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
542 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FUNNEL CLOUD     1 WSW WAHPETON          46.27N 96.63W
07/09/2019                   Richland           ND   EMERGENCY MNGR

            FUNNEL CLOUD VIEWED ABOUT 1 SW OF WAHPETON CITY LIMITS.

&&

GGUST
Local storm report, Jul 9, 4:48 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FUNNEL CLOUD     2 WNW FAIRMOUNT         46.07N 96.64W
07/09/2019                   Richland           ND   EMERGENCY MNGR

&&

GGUST
Local storm report, Jul 9, 4:51 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FUNNEL CLOUD     1 SW HICKSON            46.66N 96.82W
07/09/2019                   Cass               ND   TRAINED SPOTTER

            FUNNEL OVER THE I-29 EXIT NEAR HICKSON-OXBOW MOVING
            NORTHEAST.

&&

GGUST
Local storm report, Jul 9, 4:53 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FUNNEL CLOUD     1 W WAHPETON            46.27N 96.63W
07/09/2019                   Richland           ND   EMERGENCY MNGR

            ONE FUNNEL CLOUD WEST SOUTHWEST OF WAHPETON AND A SECOND
            FUNNEL NORTHWEST OF WAHPETON.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 152 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 3 funnel cloud, 3 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Wilkin

When
July 9, 4:54 PM CST
Where
Wilkin County, 0.84 mi SW of Breckenridge
Reported by
Law Enforcement
Coordinates
46.260, -96.590

The funnel was nearly overhead.

Tornado, Wilkin

When
July 9, 4:57 PM CST to 5:03 PM CST
Where
Wilkin County, 2.8 mi N of Breckenridge to 4.39 mi NNE of Breckenridge
Rating
EF1
Path length
2 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
46.310, -96.590

Twin funnels moved across the Red River north of Breckenridge and produced at least one damaging touchdown path. This tornado was the second (2B) which formed in this cyclic series. It touched down near highway 75 and tracked northeast, breaking numerous large tree branches in shelterbelts along its path. One farmstead had a few ash and cottonwood trees snapped. Peak winds were estimated at 95 mph.

Tornado, Clay

When
July 9, 4:58 PM CST to 5:00 PM CST
Where
Clay County, 2.13 mi SSE of Rustad to 1.68 mi SE of Rustad
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
46.700, -96.740

This tornado, the second tornado in this cyclic series (2A), made intermittent ground contact as it tracked northeast for about a half a mile, mainly over open fields. Peak winds were estimated at 75 mph.

Tornado, Wilkin

When
July 9, 5:20 PM CST to 5:23 PM CST
Where
Wilkin County, 6.91 mi N of Everdell to 7.62 mi N of Everdell
Rating
EF1
Path length
0.95 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
46.370, -96.420

This tornado is the third tornado (3B) that formed in a cyclic series. At one point it snapped several trees in a field shelterbelt. Peak winds were estimated at 105 mph.

Tornado, Clay

When
July 9, 5:30 PM CST to 5:38 PM CST
Where
Clay County, 3.14 mi SE of Stockwood to 2.15 mi SW of Hawley Muni Arpt
Rating
EF0
Path length
3 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
46.840, -96.450

This tornado was the third tornado (3A) in a cyclic series. It was likely a partially rain wrapped tornado as it tracked intermittently to the northeast. The tornado broke down numerous large tree branches along its path and cracked at least one power pole. Peak winds were estimated at 85 mph.

Tornado, Otter Tail

When
July 9, 5:45 PM CST to 5:51 PM CST
Where
Otter Tail County, 2.02 mi WSW of Erhard to 0.48 mi E of Erhard
Rating
EF1
Path length
2 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
46.470, -96.140

This tornado tracked intermittently for about two miles, ending in central Erhard Township. The tornado broke down numerous large tree branches in shelterbelts and tree claims along its path. An assortment of ash and elm trees were snapped in Erhard. Peak winds were estimated at 100 mph.

Funnel Cloud, Otter Tail

When
July 9, 5:48 PM CST
Where
Otter Tail County, 2.13 mi NNW of Carlisle
Reported by
Trained Spotter
Coordinates
46.400, -96.190

A wall cloud with a weak and diffuse funnel were reported.

Thunderstorm Wind, Clay

When
July 9, 5:50 PM CST
Where
Clay County, 1.42 mi E of Hawley
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.880, -96.290

A spruce tree was snapped at a farmstead south of highway 10.

Funnel Cloud, Clay

When
July 9, 5:54 PM CST
Where
Clay County, 5.04 mi NNW of Hawley Muni Arpt
Reported by
Amateur Radio
Coordinates
46.950, -96.380

A persistent wall cloud produced a brief funnel.

Thunderstorm Wind, Otter Tail

When
July 9, 7:55 PM CST
Where
Otter Tail County, 3.49 mi N of Balmoral
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.430, -95.470

Strong winds rocked a vehicle. Small to medium sized branches littered the roadway and penny sized hail fell.

Thunderstorm Wind, Otter Tail

When
July 9, 8:05 PM CST
Where
Otter Tail County, 2.94 mi WSW of Deer Creek
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
46.390, -95.380

The wind gust was measured by a personal weather station. One mature tree was snapped in the yard.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828626, 828627, 828628, 828629, 828630, 828631, 828632, 828634, 828635, 828636, 828637.